Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The space of almost complex 2-spheres in the 6-sphere


Author: Luis Fernández
Journal: Trans. Amer. Math. Soc. 367 (2015), 2437-2458
MSC (2010): Primary 58D10, 58E20; Secondary 32Q60
DOI: https://doi.org/10.1090/S0002-9947-2014-06070-4
Published electronically: November 24, 2014
MathSciNet review: 3301869
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The complex dimension of the space of linearly full almost complex 2-spheres of area $ 4\pi d$ in the round 6-sphere is calculated to be $ d+8$. Explicit examples of these objects are constructed for every integer value of the degree, $ d\ge 6$, $ d\ne 7$. Furthermore, it is shown that when $ d=6$ this space is isomorphic to the group $ G_2({\mathbb{C}})$, and when $ d=7$ this space is empty. We also show that the dimension of the space of nonlinearly full almost complex 2-spheres of area $ 4\pi d$ in the round 6-sphere is $ 2d+5$.


References [Enhancements On Off] (What's this?)

  • [1] João Lucas Marquês Barbosa, On minimal immersions of $ S^{2}$ into $ S^{2m}$, Trans. Amer. Math. Soc. 210 (1975), 75-106. MR 0375166 (51 #11362)
  • [2] J. Bolton, W. M. Oxbury, L. Vrancken, and L. M. Woodward, Minimal immersions of $ {\bf R}{\rm P}^2$ into $ {\bf C}{\rm P}^n$, Global differential geometry and global analysis (Berlin, 1990) Lecture Notes in Math., vol. 1481, Springer, Berlin, 1991, pp. 18-27. MR 1178514 (94d:58044), https://doi.org/10.1007/BFb0083624
  • [3] J. Bolton and L. M. Woodward, Congruence theorems for harmonic maps from a Riemann surface into $ \mathbf {C}{\rm P}^n$ and $ S^n$, J. London Math. Soc. (2) 45 (1992), no. 2, 363-376. MR 1171562 (93k:58062), https://doi.org/10.1112/jlms/s2-45.2.363
  • [4] J. Bolton and L. M. Woodward, The space of harmonic maps on $ S^2$ into $ S^n$, Geometry and global analysis (Sendai, 1993), Tohoku Univ., Sendai, 1993, pp. 165-173. MR 1361179 (96k:58053)
  • [5] J. Bolton, L. M. Woodward, and L. Vrancken, Minimal immersions of $ S^2$ and $ {\bf R}{\rm P}^2$ into $ {\bf C}{\rm P}^n$ with few higher order singularities, Math. Proc. Cambridge Philos. Soc. 111 (1992), no. 1, 93-101. MR 1131481 (92h:58049), https://doi.org/10.1017/S0305004100075186
  • [6] John Bolton, Gary R. Jensen, Marco Rigoli, and Lyndon M. Woodward, On conformal minimal immersions of $ S^2$ into $ {\bf C}{\rm P}^n$, Math. Ann. 279 (1988), no. 4, 599-620. MR 926423 (88m:53110), https://doi.org/10.1007/BF01458531
  • [7] John Bolton, Luc Vrancken, and Lyndon M. Woodward, On almost complex curves in the nearly Kähler $ 6$-sphere, Quart. J. Math. Oxford Ser. (2) 45 (1994), no. 180, 407-427. MR 1315456 (96k:53091), https://doi.org/10.1093/qmath/45.4.407
  • [8] Robert L. Bryant, Submanifolds and special structures on the octonians, J. Differential Geom. 17 (1982), no. 2, 185-232. MR 664494 (84h:53091)
  • [9] Eugenio Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geometry 1 (1967), 111-125. MR 0233294 (38 #1616)
  • [10] Quo-Shin Chi, Luis Fernández, and Hongyou Wu, Normalized potentials of minimal surfaces in spheres, Nagoya Math. J. 156 (1999), 187-214. MR 1727900 (2001i:53103)
  • [11] J. Eells and J. C. Wood, Harmonic maps from surfaces to complex projective spaces, Adv. in Math. 49 (1983), no. 3, 217-263. MR 716372 (85f:58029), https://doi.org/10.1016/0001-8708(83)90062-2
  • [12] Luis Fernández, On the moduli space of superminimal surfaces in spheres, Int. J. Math. Math. Sci. 44 (2003), 2803-2827. MR 2003790 (2004m:53108), https://doi.org/10.1155/S0161171203112161
  • [13] Luis Fernández, The dimension of the space of harmonic 2-spheres in the 6-sphere, Bull. London Math. Soc. 38 (2006), no. 1, 156-162. MR 2201614 (2007d:53104), https://doi.org/10.1112/S0024609305018205
  • [14] Luis Fernández, The dimension and structure of the space of harmonic 2-spheres in the $ m$-sphere, Ann. of Math. (2) 175 (2012), no. 3, 1093-1125. MR 2912703, https://doi.org/10.4007/annals.2012.175.3.3
  • [15] Tetsuzo Fukami and Shigeru Ishihara, Almost Hermitian structure on $ S^6$, Tôhoku Math. J. (2) 7 (1955), 151-156. MR 0077988 (17,1128f)
  • [16] Mikio Furuta, Martin A. Guest, Motoko Kotani, and Yoshihiro Ohnita, On the fundamental group of the space of harmonic $ 2$-spheres in the $ n$-sphere, Math. Z. 215 (1994), no. 4, 503-518. MR 1269487 (95e:58047), https://doi.org/10.1007/BF02571727
  • [17] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley Classics Library, John Wiley & Sons Inc., New York, 1994. Reprint of the 1978 original. MR 1288523 (95d:14001)
  • [18] Jun-ichi Hano, Conformal immersions of compact Riemann surfaces into the $ 2n$-sphere $ (n\geq 2)$, Nagoya Math. J. 141 (1996), 79-105. MR 1383793 (97a:53097)
  • [19] F. Reese Harvey, Spinors and calibrations, Perspectives in Mathematics, vol. 9, Academic Press Inc., Boston, MA, 1990. MR 1045637 (91e:53056)
  • [20] Reese Harvey and H. Blaine Lawson Jr., Calibrated geometries, Acta Math. 148 (1982), 47-157. MR 666108 (85i:53058), https://doi.org/10.1007/BF02392726
  • [21] José Kenedy Martins, Superminimal surfaces in the 6-sphere, Bull. Braz. Math. Soc. (N.S.) 44 (2013), no. 1, 25-48. MR 3077633, https://doi.org/10.1007/s00574-013-0002-1
  • [22] Marie-Louise Michelsohn, Surfaces minimales dans les sphères, Astérisque 154-155 (1987), 9, 115-130, 350 (1988) (French, with English summary). Théorie des variétés minimales et applications (Palaiseau, 1983-1984). MR 955062
  • [23] Hisao Nakagawa, On a certain minimal immersion of a Riemannian manifold into a sphere, Kodai Math. J. 3 (1980), no. 3, 321-340. MR 604477 (82k:53077)
  • [24] Kouei Sekigawa, Almost complex submanifolds of a $ 6$-dimensional sphere, Kodai Math. J. 6 (1983), no. 2, 174-185. MR 702939 (84i:53054)
  • [25] Jon G. Wolfson, Harmonic sequences and harmonic maps of surfaces into complex Grassmann manifolds, J. Differential Geom. 27 (1988), no. 1, 161-178. MR 918462 (89c:58031)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 58D10, 58E20, 32Q60

Retrieve articles in all journals with MSC (2010): 58D10, 58E20, 32Q60


Additional Information

Luis Fernández
Affiliation: Department of Mathematics and Computer Science, Bronx Community College of CUNY, 2155 University Avenue, Bronx, New York 10453
Email: luis.fernandez01@bcc.cuny.edu, lmfernand@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2014-06070-4
Received by editor(s): July 29, 2012
Published electronically: November 24, 2014
Additional Notes: The author was partially supported by a PSC-CUNY grant.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society